Living with cancer blog
As a cancer survivor you may be experiencing skin changes due to current or past cancer treatments, including traditional chemotherapy, radiation treatment or oral agents (such as biological therapies).
With traditional chemotherapy, you might notice changes to the mucous membrane (the tissues in your mouth and throat), such as dry mouth, taste changes and difficulty swallowing. Skin discoloration and changes in skin texture are also common. You may also experience hand-foot syndrome with skin blistering and peeling.
Radiation treatments can cause symptoms at the site of the treatment, including dryness, itching, redness and thinning of the skin. Normally with radiation, skin changes start after treatment begins and may intensify during and after treatment.
With biological therapies, you may notice a rash and acne-like changes. You may notice that these symptoms change and improve over time.
Some practical suggestions for taking care of your skin during and after treatment include:
- Use a moisturizer that does not include alcohol and extra perfumes.
- Drink plenty of water every day.
- When you shower and bathe, keep the water tepid and not too hot.
- Use moisturizer after showering and before bedtime.
- Use sunscreen before going outdoors.
- Include healthy foods and oils in your diet to keep your skin healthy from the inside out.
- Ask your doctor about any skin changes that do not improve, have changed or are bleeding.
- If you are experiencing extreme changes, talk with your cancer treatment team. Many times they can evaluate the need for steroid creams or antibiotics to alleviate the symptoms.
- If you have mouth symptoms, eat soft foods and foods that are easy to swallow, drink liquids that are nutritious and soothing, and rinse your mouth frequently. Use a soothing lip balm to keep lips moisturized.
Ask your health care team what to expect for your specific cancer treatment. Knowing what to except will help you plan to manage any side effects during initial treatment as well as those that may last into the post-treatment period.
Aug. 21, 2010